Texas, 2012

Winter Weather in Texas, December 9 to 10, 2012

December 9 to 10, 2012 · NWS LUB · 2 events in 2 counties and zones

Following a strong cold front early on the 9th, a fast-moving upper trough in northwest flow passed over the South Plains late on the 9th and early on the 10th accompanied by a very narrow, but impressive band of moderate to occasionally heavy snow. Even with mild ground temperatures and the fast movement of the snow band, the season's first snow resulted in accumulations around 1/2 inch over…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Following a strong cold front early on the 9th, a fast-moving upper trough in northwest flow passed over the South Plains late on the 9th and early on the 10th accompanied by a very narrow, but impressive band of moderate to occasionally heavy snow. Even with mild ground temperatures and the fast movement of the snow band, the season's first snow resulted in accumulations around 1/2 inch over much of the South Plains. Muleshoe received the most snow at 1 inch. From midnight through the early morning of the 10th, very cold temperatures in the lower teens and single digits above zero led to hazardous road conditions. Several vehicle accidents were reported by DPS officials, particularly in Lubbock. A fatal vehicle rollover occurred west of Reese Center on Highway 114 after a minivan encountered an icy patch and slid off the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 9, 5:39 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Dec 9, 5:39 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
539 PM CST SUN DEC 9 2012

.AVIATION...
VFR CONDITIONS IN PLACE AT BOTH TERMINAL SITES CURRENTLY...HOWEVER
EXPECT CEILINGS TO DROP DOWN INTO MVFR TO IFR RANGE AFTER MIDNIGHT
MONDAY MORNING. AT THE SAME TIME...A BAND OF SNOW WILL DEVELOP AND
MOVE ACROSS BOTH TERMINALS SOMETIME IN THE 07Z TO 10Z TIME FRAME.
WIND SPEEDS WILL INCREASE ONCE AGAIN INTO THE 20 TO 30 KNOT
SUSTAINED RANGE AS THE STORM SYSTEM APPROACHES. VISIBILITIES MAY
DROP INTO IFR RANGE DUE TO HEAVY SNOWFALL AT TIMES...HOWEVER THIS
WILL BE SHORT LIVED AND DO NOT EXPECT AN EXTENDED PERIOD OF POOR
VISIBILITIES. ALSO...MAJOR ACCUMULATIONS OF SNOW ARE NOT EXPECTED
BUT THERE COULD BE UP TO ONE HALF OF AN INCH AT BOTH TERMINALS.
SNOWFALL WILL QUICKLY PUSH EAST OF THE REGION EARLY MONDAY MORNING
WITH A RETURN TO VFR CONDITIONS BY SUNRISE...LASTING THROUGH THE
DAY.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 316 PM CST SUN DEC 9 2012/

SHORT TERM...
IMMEDIATE MAIN FOCUS FOR THIS FORECAST PACKAGE IS OF COURSE THE
APPROACHING WINTER STORM SYSTEM FROM THE NORTHWEST...THAT IS LOCATED
NEAR THE FOUR-CORNERS REGION PER 21Z WATER VAPOR IMAGERY.
THUS...FLOW ALOFT IS BACKING TO THE SW AND WILL CONTINUE TO DO SO
THROUGHOUT THE SHORT TERM PERIOD.

THE RATHER BREEZY COLD FRONT THAT PUSHED SOUTH ACROSS THE SOUTHERN
PLAINS EARLIER THIS MORNING WAS NOTED ACROSS THE EDWARDS PLATEAU AND
HAS SINCE...DECLINED IN SPEED /15-20 MPH/ GIVEN A MORE RELAXED
PRESSURE GRADIENT AND HENCE WEAKER PRESSURE RISES. EXPECT A FURTHER
DECLINATION IN SPEEDS BY SUNSET. THIS COLD FRONT HAS USHERED IN A
MUCH COLDER AND DRIER AIRMASS...AS 850 MB TEMPS HOVERED AROUND 0
DEGREES CELSIUS /SFC TEMPS ONLY IN THE 40S AND 50S/ AND DEWPOINTS
WERE IN THE TEENS AND 20S. ATTENTION QUICKLY TURNS TO THE
APPROACHING STORM SYSTEM NW OF THE REGION. MODELS APPEAR TO HAVE A
BETTER HANDLE ON THE TRACK AND TIMING OF THE SYSTEM...WHERE IT IS
PROGGED TO BE ACROSS WESTERN/CENTRAL NEW MEXICO BY 10/00Z TO ACROSS
THE WESTERN PANHANDLES/WESTERN SOUTH PLAINS BY 10/06Z...AND FINALLY
EAST OF THE CWA AOA 10/12Z.

WE MUST ADDRESS A FEW THINGS WITH RESPECT TO THIS SYSTEM.
/1/...PRESSURE RISES OF 6-8 MB PER 3 HOURS /WITH HIGHEST PRESSURE
RISES NOTED ACROSS THE WRN ZONES/ LATE THIS EVENING/TONIGHT...WILL
RESULT IN NRLY WINDS INCREASING TO AOA 20 MPH WITH GUSTS OF 30-35
MPH. THESE SPEEDS WILL MORE OR LESS ENSUE THROUGH LATE TONIGHT/EARLY
TOMORROW MORNING WHERE THEREAFTER THE PRESSURE GRADIENT IS
ANTICIPATED TO RELAX. /2/...THE PRECIP TYPE AND THE TEMPORAL AND
SPATIAL DISTRIBUTION OF THE PRECIP IS OF COURSE WORTHY OF A MENTION.
IF FOLLOWING THE AFOREMENTIONED STORM TRACK...THE FAR SWRN TEXAS
PANHANDLE WILL BE THE FIRST TO SEE PRECIP LATE THIS EVENING/TONIGHT.
PROGGED MODEL SOUNDINGS SHOW A COOLING WITH TIME PROFILE AS 850 MB
TEMPS DROP BELOW 0 DEGREES CELSIUS. A DRY ATMOSPHERE MUST BE
OVERCOME AND IT IS INDEED EXPECTED TO MOISTEN FROM THE TOP-DOWN BY
LATE THIS EVENING/TONIGHT. COLD TEMPS AND MOISTENING WITHIN THE
DENDRITIC ZONE IMPROVES CONFIDENCE OF AN ALL SNOW PRECIP-TYPE. MORE
THAN ADEQUATE MID TO UPPER LEVEL LIFT /ALSO NOTED WITHIN THE
DENDRITIC ZONE/ WILL BE ACROSS THE NWRN ZONES LATE THIS
EVENING/TONIGHT. AS SUCH...SNOWFALL AMOUNTS OF 1 TO PERHAPS 2 INCHES
ACROSS THE NWRN ZONES IS HIGHLY PROBABLE...AND IT IS NOT MORE THAN
THAT GIVEN THE PROGRESSIVE NATURE OF THE SYSTEM. AS A RESULT...HAVE
OPTED TO ISSUE A WINTER WEATHER ADVISORY FOR
PARMER...CASTRO...BAILEY AND LAMB COUNTIES. ELSEWHERE...SOUNDING
PROFILES WILL EVOLVE AS DESCRIBED ABOVE. THE LARGE SCALE ASCENT IS
PROJECTED TO WEAKEN AS IT PROGRESSES ESE ACROSS THE FA THROUGHOUT THE
SHORT TERM PERIOD. THE BEST LIFT IS EXHIBITED NORTH OF A PADUCAH TO
LUBBOCK TO PLAINS LINE. IT IS THEREFORE NOT SURPRISING TO SEE PROGGED
PRECIP CONFINED TO THE NORTHERN AND NWRN ZONES. WILL LEAVE SOME ROOM
FOR UNCERTAINTY AND WILL LEAN TOWARDS SHOWING A STORM TOTAL SNOWFALL
/THIS EVENING THROUGH EARLY MONDAY MORNING/ OF AOA 1.00 INCH ACROSS
THE NWRN ZONES...0.5-1.00 INCH ALONG AND NORTH OF A MATADOR TO
LUBBOCK TO DENVER CITY LINE AND LESS THAN A 0.5 INCH NORTHEAST AND
SOUTHEAST OF LUBBOCK /WHERE LIFT WILL BE WEAKEST/. /3/...DRIER AIR
PROMPTLY FILTERING IN BEHIND THE SYSTEM IS ANOTHER REASON /BESIDES
THE STORM/S RELATIVELY QUICK SPEED AND WEAKENING LIFT/ AS TO WHY
SNOWFALL AMOUNTS ARE EXPECTED TO BE RELATIVELY LIGHT...A DIRECT
RESULT OF A NARROW WINDOW FOR ATMOSPHERIC MOISTENING.

OVERNIGHT TEMPS WILL PLUMMET TO NEAR THE SINGLE DIGITS ACROSS THE
SWRN TEXAS PANHANDLE TO LOWER 20S ACROSS THE LOW ROLLING PLAINS.
THIS RAISES CONCERN FOR FREEZING ROADWAYS AS SNOW MELT THEN FREEZES
AS TEMPS DROP. MOTORISTS ARE URGED TO USE CAUTION AS ROADS COULD
BECOME RATHER SLICK. TOMORROW...NRLY WINDS WILL BE LIGHT AND SKIES
WILL CLEAR...BUT BELOW NORM TEMPS WILL ENSUE /UPPER 30S TO LOWER
40S/ GIVEN A 1025 MB SFC RIDGE LINGERING ACROSS THE REGION. 29

LONG TERM...
WE DID NOT MAKE SIGNIFICANT ADJUSTMENTS TO THE LONG TERM FORECAST.
SOLUTIONS REMAIN CONSISTENT WITH ANOTHER MODEST TROUGH PASSING IN
A COLD AND DRY AIRMASS ABOUT MIDDAY ON TUESDAY. THE LATEST GFS HAS
SHARPENED THIS TROUGH JUST A BIT BUT STILL IS NOT FAR OUT OF LINE.
THEN...A FLAT UPPER RIDGE WILL PASS WEDNESDAY LEADING TO INCREASING
SOUTHWEST FLOW ALOFT AND A SURFACE TROUGH FOR THE REST OF THE WEEK.
TEMPERATURES SHOULD GRADUALLY CLIMB NEAR OR SLIGHTLY ABOVE NORMAL
WEDNESDAY...AND THEN TO AROUND 10 TO 15 DEGREES ABOVE WARMER BY
THURSDAY. UPPER FLOW SHOULD BACK SUFFICIENTLY TO ALLOW AT LEAST
SHALLOW LOW LEVEL MOISTURE TO RETURN BY LATE THURSDAY OR AT LEAST
FRIDAY OVER THE ROLLING PLAINS. THE CURRENT ECMWF RUN HAS ADJUSTED
EVEN MORE WET FOR LATE FRIDAY...AND WE ARE RELUCTANT TO MAKE
ADJUSTMENTS FOR A SINGLE MODEL RUN THIS FAR OUT. STILL...THIS MAY
BE ADEQUATE TO TEMPER THE WARMING SOMEWHAT FOR THE VERY END OF THE
WEEK. WINDS ALSO SHOULD INCREASE AT LEAST INTO BREEZY...IF NOT
WINDY CATEGORY LATER IN THE WEEK. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        10  36  12  45  22 /  70   0   0   0   0
TULIA         12  38  14  45  22 /  60  10   0   0   0
PLAINVIEW     14  38  15  46  23 /  30  10   0   0   0
LEVELLAND     17  41  17  47  23 /  30  10   0   0   0
LUBBOCK       17  40  17  47  22 /  30  10   0   0   0
DENVER CITY   20  42  22  49  25 /  20  10   0   0   0
BROWNFIELD    19  42  20  48  24 /  30  10   0   0   0
CHILDRESS     19  41  17  48  24 /  30  10   0   0   0
SPUR          22  43  19  48  23 /  30  10   0   0   0
ASPERMONT     23  43  18  51  23 /  20  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 AM CST MONDAY FOR THE FOLLOWING
ZONES: TXZ021-022-027-028.

&&
Hazardous weather outlook, Dec 9, 3:27 PM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
327 PM CST SUN DEC 9 2012

TXZ021>044-102130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
327 PM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT ACROSS THE NORTHWESTERN
SOUTH PLAINS AND THE EXTREME SOUTHWEST TEXAS PANHANDLE FOR SNOWFALL
AROUND ONE INCH. A LIGHTER DUSTING OF SNOW IS POSSIBLE ELSEWHERE
LATER TONIGHT THAT COULD LEAD TO LOCALLY SLICK ROADS. IT WILL ALSO
BE VERY COLD WITH WIND CHILL TEMPERATURES DROPPING TO AROUND 5 TO
15 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Bailey

When
December 9, 9:55 PM CST to 11:00 PM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

A COOP observer in Muleshoe measured 1.0 inch of snow.

Winter Weather, Lubbock

When
December 10, 9:32 AM CST
Where
Lubbock forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

A 56 year old woman was fatally injured after her minivan encountered an icy patch along Highway 114 west of Reese Center, slid off the road, and rolled in the ditch. A passenger was moderately injured and transported to a hospital. Both occupants were wearing their seatbelts.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Lubbock2012-12-1056FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415890, 415901.